Teva Recalls Eight Lots of Fluorouracil Injection

Roxanne Nelson, RN

Disclosures

May 05, 2015

Teva Parenteral Medicines has issued a voluntary recall of eight lots of fluorouracil injection USP (Adrucil) 5 g/100 mL (50 mg/mL). The reason cited is the potential presence of particulate matter, namely, aggregate of silicone rubber pieces from a filler diaphragm and fluorouracil crystals.

According to the manufacturer, the administration of an intravenous product containing particulate matter has the potential to result in inflammation, allergic reactions, or blockage of blood vessels. This can lead to tissue death, which may be life threatening if vital organs are affected.

Fluorouracil injection is currently used in the palliative management of colorectal, breast, stomach, and pancreatic cancers. It is available in pharmacy bulk packaging containing five 5 g/100 mL vials per shelf pack.

"A total of 6195 cartons were distributed from these eight lots, with five vials in each carton," Denise Bradley, senior vice president, Global Corporate Reputation, Teva Pharmaceuticals, told Medscape Medical News. "We anticipate no shortage of supply."

Individual 5 g/100 ml vials have the NDC code 0703-3019-11; the pharmacy shelf pack has the NDC code 0703-3019-12. The 5 g/100 ml vials are also labeled to indicate that the pharmacy bulk package is not for direct infusion.

The recalled lots are as follows:

Lot # Exp. Date Vial Size NDC #,  Individual NDC #, Carton of Five
31317858B 11/2015 100 mL 0703-3019-11 0703-3019-12
31317899B 12/2015 100 mL 0703-3019-11 0703-3019-12
31317906B 12/2015 100 mL 0703-3019-11 0703-3019-12
31317958B 12/2015 100 mL 0703-3019-11 0703-3019-12
31317959B 12/2015 100 mL 0703-3019-11 0703-3019-12
31318103B 12/2015 100 mL 0703-3019-11 0703-3019-12
31318137B 12/2015 100 mL 0703-3019-11 0703-3019-12
31318533B 7/2016 100 mL 0703-3019-11 0703-3019-12

 

This product is distributed in the United States through the normal route of wholesalers, retailers, and pharmacies.

In a release, Teva states that its direct customers have been notified by mail and that an urgent drug recall letter has been issued to direct customers. In addition, arrangements are being made for the affected product to be returned to Inmar, the approved return goods agent.

Teva has requested anyone with an existing inventory of the recalled lots to stop using and distributing them and to quarantine the product immediately. Customers should notify all users in their facility.

The eight lots in question are being voluntarily recalled with the knowledge of the US Food and Drug Administration (FDA).

Adverse events that may be related to the use of this product may be reported to the FDA's MedWatch Adverse Event Reporting Program, either online, by regular mail, or by fax:

Regular Mail: use postage-paid, preaddressed Form FDA 3500, available at http://www.fda.gov/MedWatch/getforms.htm.

If sending by mail, use the address on the preaddressed form.

Fax: 1-800-FDA-0178.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....